Alert archive / Colorado / Flash Flood Warnings in 2013

Flash Flood Warning 23, NWS Denver/Boulder, CO

August 23, 2013Larimer County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Aug 23, 2013, 2:39 PM MDT for Larimer County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2013, 2:39 PM MDT (20:39 UTC)
Expired
Aug 23, 2013, 5:30 PM MDT
In force
3 hr
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
None

County Larimer County, CO

The radar

The Cheyenne radar (KCYS), 69 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.7 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2013-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2013-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2309 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

385 
WGUS55 KBOU 232039
FFWBOU
COC069-232330-
/O.NEW.KBOU.FF.W.0023.130823T2039Z-130823T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DENVER CO
239 PM MDT FRI AUG 23 2013

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL LARIMER COUNTY IN NORTH CENTRAL COLORADO...

* UNTIL 530 PM MDT

* AT 234 PM MDT...DOPPLER RADAR INDICATED TRAINING THUNDERSTORMS 
  PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. DOPPLER RADAR 
  INDICATES RAINFALL AMOUNTS FROM ONE-HALF TO ONE INCH OF RAIN HAS 
  FALLEN IN THE PAST 45 MINUTES. FLASH FLOODING IS EXPECTED TO BEGIN 
  SHORTLY IF IT HASN'T ALREADY DEVELOPED. 

  EXCESSIVE RAINFALL OVER THE BURN SCAR WILL RESULT IN DEBRIS FLOW   
MOVING THROUGH THE CACHE LA POUDRE RIVER DRAINAGE. THE DEBRIS FLOW 
CAN CONSIST OF ROCK...MUD...VEGETATION AND OTHER LOOSE MATERIALS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF CREEKS...STREAMS...ROADS
AND CULVERTS IN THE HIGH PARK BURN AREA. SOME AREAS AFFECTED INCLUDE
RIST CANYON...BUCKHORN CREEK...REDSTONE CANYON...STOVE PRAIRIE...AND
GULCHES DRAINING INTO THE POUDRE CANYON ALONG HIGHWAY 14.  ROCK
SLIDES OR DEBRIS FLOWS CAN ALSO BE EXPECTED ACROSS ROADS IN THE BURN
AREA.

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 4071 10521 4054 10541 4060 10560 4078 10538
      4076 10526

$$

BAKER
1 follow-up statement
864 
WGUS75 KBOU 232150
FFSBOU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
350 PM MDT FRI AUG 23 2013

COC069-232155-
/O.CAN.KBOU.FF.W.0023.000000T0000Z-130823T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LARIMER CO-
350 PM MDT FRI AUG 23 2013

...THE FLASH FLOOD WARNING FOR CENTRAL LARIMER COUNTY IS CANCELLED...

THE HEAVY RAIN HAS ENDED WITHIN THE HIGH PARK BURN SCAR IN CENTRAL 
LARIMER COUNTY...AND THEREFORE FLOODING IS NO LONGER EXPECTED TO 
POSE A THREAT. 

FROM ONE QUARTER TO SIX TENTHS OF AN INCH OF RAIN FELL IN JUST OVER 
AN HOUR ACROSS CENTRAL PORTIONS OF THE HIGH PARK BURN SCAR. 
HOWEVER...LOCAL AUTHORITIES DID NOT OBSERVE ANY FLOODING AT THIS 
TIME.  

THEREFORE...THE FLASH FLOOD WARNING HAS BEEN CANCELLED.  

LAT...LON 4071 10521 4054 10541 4060 10560 4078 10538
      4076 10526

$$

BAKER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 10:13 AM MDT, 4 hours 26 minutes earlier.

Area forecast discussion, Aug 23, 10:13 AM MDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1013 AM MDT FRI AUG 23 2013

.UPDATE...WITH LINGERING CLOUD COVER...HAVE ADJUSTED MAX
TEMPERATURES DOWN A COUPLE DEGREES...MAINLY OVER THE DENVER METRO
AREA AND FOOTHILLS.

WATER VAPOR SATELLITE STILL SHOWING PLENTY OF MOISTURE ROTATING
AROUND THE STATE...HOWEVER PRECIPITABLE WATER VALUES OVER
NORTHEAST CO ARE DOWN 0.3 INCHES FROM YESTERDAY AT THE SAME TIME.
MODELS STILL ADVERTISING DRIER AIR MOVING NORTH FROM NEW
MEXICO...HOWEVER BELIEVE LAST NIGHTS/THIS MORNINGS MCS OVER THE
STATE MAY HAVE DELAYED IT A BIT. STILL EXPECTING DRIER AIR TO
BEGIN TO MOVE UP FROM THE SOUTH LATER TODAY WHICH WILL LIMIT
STORM ACTIVITY OVER THE PLAINS...MAINLY SOUTH OF I76. ENOUGH
INSTABILITY OVER THE MOUNTAINS AND OVER CHEYENNE RIDGE WILL ALLOW
SCATTERED STORMS TO ONCE AGAIN FORM TODAY.

&&

.AVIATION...LIGHT WINDS NEAR THE AIRPORT SHOULD BEGIN
TRANSITIONING TO BE OUT OF THE NORTHEAST AS SOUTHERLY WINDS OVER
THE EASTERN PLAINS CYCLONE INTO THE AREA. THERE WILL BE A CHANCE
FOR THUNDERSTORMS THIS AFTERNOON...MAINLY FROM 21-01Z. HEAVY RAIN
AND WIND GUSTS TO 40 KNOTS WILL BE POSSIBLE WITH THE STRONGER
STORMS. HIGH-RES MODELS POINTING TO THE HIGHER TERRAIN OF PARK AND
JEFFERSON COUNTIES WITH SLIGHTLY MORE COVERAGE EARLIER ON THEN
BRING IT NORTHEAST TOWARD THE METRO AREAS. THIS WOULD LIKELY TURN
WINDS BACK FROM THE SOUTH. DRIER AIR WILL MOVE INTO THE AREA
TONIGHT AND BRING CLEARING SKIES.

&&

.PREV DISCUSSION... /ISSUED 338 AM MDT FRI AUG 23 2013/

SHORT TERM...SOUTHWEST FLOW ALOFT WILL PREVAIL AS THE UPPER LEVEL
HIGH SHIFTS EASTWARD TODAY. A LOW PRESSURE SYSTEM WILL FORM OVER
SOUTHERN ALBERTA DURING THE DAY AND A LOW PRESSURE TROUGH WILL
EXTEND SOUTHWARD ALONG THE LEE SIDE OF THE ROCKIES AND INTO
COLORADO. THIS WILL PRODUCE SOUTHERLY WINDS OVER EASTERN COLORADO.
DRIER OVER NEW MEXICO WILL BE PULLED NORTHWARD THROUGH THE DAY.

THE LATEST RAP SHOWS THE AIRMASS WILL STAY MOIST TODAY WITH
PRECIPITABLE WATER VALUES OF AN INCH TO 1.25 AND CAPES OF 1000 TO
1500 J/KG. THIS WOULD SUPPORT ANOTHER ROUND OF STRONG THUNDERSTORMS.
THE NAM AND GFS HAS PRECIPITABLE WATER VALUES OF 0.75 TO ONE INCH
WITH CAPES LESS THAN 700 J/KG. WHAT ACTUALLY HAPPENS WILL PROBABLY
BE SOMEWHERE IN BETWEEN THESE SOLUTIONS. WILL HAVE THE HIGHEST POPS
OVER THE MOUNTAINS AND ACROSS THE NORTHERN ZONES. ALL THE MODELS
HAVE SOME DRYING OVER THE SOUTHEAST ZONES AND IT SPREADS NORTH
DURING THE EVENING...THUS WILL HAVE THE LOWEST POPS HERE. EXPECT THE
CONVECTION TO END DURING THE EVENING HOURS AS DRIER AIR MOVES INTO
THE AREA.

TEMPERATURES WILL BE A FEW DEGREES WARMER TODAY. CLEARING SKIES THIS
MORNING AND EARLY AFTERNOON SHOULD ALLOW ENOUGH SUN TO PUSH HIGHS IN
THE UPPER 80S AND PERHAPS LOWER 90S. AS DRIER MOVES INTO THE AREA
TONIGHT...TEMPERATURES WILL FALL INTO THE 50S.

LONG TERM...MODELS SHOW THE UPPER RIDGE CENTERED OVER CENTRAL
KANSAS SATURDAY MORNING. IT MOVES INTO EASTERN KANSAS BY SUNDAY
NIGHT. THE FLOW ALOFT STAYS SOUTHWESTERLY OVER THE FORECAST AREA
ALL FOUR PERIODS. THE QG VERTICAL VELOCITY FIELD KEEP BENIGN
SYNOPTIC SCALE ENERGY OVER THE CWA THROUGH THE PERIOD. THE
BOUNDARY LAYER FLOW IS PROGGED TO BE PRETTY MUCH NORMAL DIURNAL
PATTERNS THROUGH SUNDAY NIGHT. FOR MOISTURE...MODELS SHOW A FAIR
AMOUNTS LATE DAY SATURDAY AND LATE DAY SUNDAY...BUT IT IS IN THE
MID AND UPPER LEVELS.  THE BOUNDARY LAYER DEW POINT VALUES ARE
PROGGED IN THE 40S TO LOWER 50S F FOR THE PLAINS LATE DAY
SATURDAY...AND A TAD HIGHER LATE DAY SUNDAY. PRECIPITABLE WATER
VALUES ARE IN THE 0.65 TO 1.10 INCH RANGE OVER THE PLAINS SATURDAY
THROUGH SUNDAY NIGHT. THE HIGHEST VALUES ARE OUT EAST. THE CAPE IS
PRETTY LOW FOR LATE DAY SATURDAY...WITH THE HIGHEST VALUES OVER
THE FOOTHILLS. THEY GET UP 750 J/KG AT BEST THERE...WITH VALUES
OVER THE PLAINS FROM 100-500 J/KG. THERE IS EVEN LESS CAPE LATE
DAY SUNDAY FOR ALL AREAS. MEASURABLE RAINFALL IS PRETTY SPARSE ON
THE QPF FIELDS. THERE IS SOME LATE DAY SATURDAY OVER THE WESTERN
HALF OF THE CWA...THEN A TAD BIT LESS LATE DAY SUNDAY. FOR
POPS...20-30%S IN THE MOUNTAINS SHOULD DO FOR THE LATE DAYS AND
0-10%S OVER THE PLAINS. FOR TEMPERATURES...SATURDAY'S HIGHS ARE
1-2 C WARMER THAN TODAY'S EXPECTED HIGHS. SUNDAY'S ARE CLOSE TO
SATURDAY'S. FOR THE LATER DAYS...MONDAY THROUGH THURSDAY...MODELS
KEEP THE UPPER RIDGE CENTERED OVER KANSAS ALL FOUR DAYS. THE
SOUTHWESTERLY FLOW ALOFT STAYS AROUND FOR THE CWA AS WELL...BUT
MOISTURE IS SPARSE. TEMPERATURES LOOK TO STAY A BIT ABOVE SEASONAL
NORMALS.

AVIATION...SLIGHT CHANCE FOR PATCHY FOG AND LOW CLOUDS THIS
MORNING...NOT ENOUGH OF A CHANCE TO MENTION IN THE TAFS. THERE WILL
BE A CHANCE FOR THUNDERSTORMS THIS AFTERNOON...MAINLY FROM 20-01Z.
HEAVY RAIN AND WIND GUSTS TO 40 KNOTS WILL BE POSSIBLE WITH THE
STRONGER STORMS. DRIER AIR WILL MOVE INTO THE AREA TONIGHT AND BRING
CLEARING SKIES. SOUTHERLY WINDS ARE EXPECTED FOR MOST OF THE DAY.

HYDROLOGY...ANOTHER ROUND OF THUNDERSTORMS WILL FORM OVER THE
HIGHER TERRAIN AND SPREAD EASTWARD. HEAVY RAIN WILL AGAIN BE
POSSIBLE WITH THE STORMS WITH 1 INCH IN 15 TO 20 MINUTES OCCURRING.
FLASHING FLOODING COULD OCCUR IF A STRONG STORM FORMS OVER THE BURN
AREAS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MEIER
LONG TERM....RJK
UPDATE/AVIATION...KRIEDERMAN
Hazardous weather outlook, Aug 23, 10:46 AM MDT, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1046 AM MDT FRI AUG 23 2013

COZ030>051-241700-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1046 AM MDT FRI AUG 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO BEGIN TO FORM OVER THE
HIGHER TERRAIN EARLY THIS AFTERNOON. THE STORMS WILL SPREAD
NORTHEASTWARD INTO THE AFTERNOON AND EARLY EVENING AFFECTING THE
FOOTHILLS AND ADJACENT PLAINS...MAINLY ALONG AND WEST OF I25 AS
WELL AS NORTH OF I76. SOME OF THE STORMS COULD PRODUCE HEAVY
RAIN...AND THERE IS A SMALL CHANCE OF FLASH FLOODING WITH THE
STRONGEST STORMS OVER THE FOOTHILLS BURN AREAS AND ALONG THE FRONT
RANGE. WIND GUSTS TO 45 MPH AND SMALL HAIL ARE ALSO POSSIBLE WITH
THE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS OVER
THE MOUNTAINS AND FOOTHILLS THROUGH MUCH OF THE PERIOD. THE PLAINS
CAN EXPECTED NO PRECIPITATION TO A SLIGHT CHANCE OF LATE DAY
STORMS. TEMPERATURES WILL BE SLIGHTLY ABOVE SEASONAL NORMALS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 6:06 PM MDTFlash Flood WarningBOUJefferson114 min
Aug 22, 6:15 PM MDTSevere Thunderstorm WarningBOULincoln45 min
Aug 22, 6:26 PM MDTSevere Thunderstorm WarningBOUAdams, Denver49 min
Aug 22, 6:55 PM MDTSpecial Weather StatementBOUDouglas35 min
Aug 22, 6:58 PM MDTAreal Flood AdvisoryBOUAdams, Denver2 hr
Aug 22, 7:36 PM MDTSpecial Weather StatementBOUAdams54 min
Aug 22, 9:43 PM MDTAreal Flood AdvisoryBOUWeld3 hr
Aug 23, 2:16 PM MDTAreal Flood AdvisoryBOULarimer119 min
Aug 23, 2:59 PM MDTSpecial Weather StatementBOULarimer61 min
Aug 23, 3:19 PM MDTSpecial Weather StatementBOUJefferson56 min
Aug 23, 3:41 PM MDTSpecial Weather StatementBOUJefferson34 min
Aug 23, 4:33 PM MDTSpecial Weather StatementBOUClear Creek, Gilpin57 min
Aug 23, 5:05 PM MDTSpecial Weather StatementBOUBroomfield40 min
Aug 23, 5:31 PM MDTSpecial Weather StatementBOUBroomfield, Denver44 min
Aug 23, 5:41 PM MDTSevere Thunderstorm WarningBOUAdams34 min

Nearby

Flash Flood Warnings in Colorado, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.